Alert archive / Utah / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Salt Lake City, UT

August 11, 2018Garfield County, Iron County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 11, 2018, 2:58 PM MDT for Garfield County, Iron County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2018, 2:58 PM MDT (20:58 UTC)
Expired
Aug 11, 2018, 3:30 PM MDT
In force
32 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garfield County, UT, Iron County, UT

The radar

The Cedar City radar (KICX), 49 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WUUS55 KSLC 112058
SVRSLC
UTC017-021-112130-
/O.NEW.KSLC.SV.W.0016.180811T2058Z-180811T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
258 PM MDT SAT AUG 11 2018

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  West central Garfield County in southern Utah...
  East central Iron County in southern Utah...

* Until 330 PM MDT

* At 257 PM MDT, a severe thunderstorm was located near Panguitch, or
  33 miles south of Junction, moving northwest at 20 mph in the 
  vicinity of US-89.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Panguitch and Hillsdale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3776 11224 3765 11240 3790 11269 3804 11239
TIME...MOT...LOC 2057Z 149DEG 16KT 3778 11240 

HAIL...1.00IN
WIND...60MPH
 
$$

NC
2 follow-up statements
279 
WWUS55 KSLC 112115
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
315 PM MDT SAT AUG 11 2018

UTC017-021-112130-
/O.CON.KSLC.SV.W.0016.000000T0000Z-180811T2130Z/
Garfield UT-Iron UT-
315 PM MDT SAT AUG 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR WEST CENTRAL GARFIELD AND EAST CENTRAL IRON COUNTIES...

At 314 PM MDT, a severe thunderstorm was located over Panguitch, or 
29 miles southwest of Junction, moving northwest at 20 mph near the 
junction of US-89 and SR143.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Panguitch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3778 11230 3768 11244 3790 11269 3804 11239
TIME...MOT...LOC 2114Z 149DEG 16KT 3785 11245 

HAIL...1.00IN
WIND...60MPH
 
$$

NC
500 
WWUS55 KSLC 112128
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
328 PM MDT SAT AUG 11 2018

UTC017-021-112137-
/O.EXP.KSLC.SV.W.0016.000000T0000Z-180811T2130Z/
Garfield UT-Iron UT-
328 PM MDT SAT AUG 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GARFIELD AND EAST
CENTRAL IRON COUNTIES WILL EXPIRE AT 330 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3778 11230 3768 11244 3790 11269 3804 11239
TIME...MOT...LOC 2127Z 149DEG 16KT 3790 11249 

$$

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 8:11 AM MDT, 6 hours 47 minutes earlier.

Area forecast discussion, Aug 11, 8:11 AM MDT, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
811 AM MDT Sat Aug 11 2018

.SYNOPSIS...High pressure aloft over the Great Basin will
gradually weaken over the next several days. Moisture pooled
across the desert southwest and southern Utah will gradually
work north and then remain across Utah through the first half
of next week.

&&

.DISCUSSION...An elongated mid level ridge axis extends from
central Nevada northeastward through Utah and into central
Wyoming. This is maintaining a hot and generally dry airmass
across the forecast area. Smoke from local and regional wildfires
continues to reduce both visibility and air quality, particularly
along the Wasatch Front. With the ridge in place across the
region, deeper moisture remains suppressed across Arizona,
although PW values have trended a bit upward across southern Utah
over the past 24 hours. As such anticipate a little better
convective coverage across the higher terrain of southern Utah
this afternoon, and perhaps a few cells extending northward into
central Utah. Will update to adjust weather wording for
smoke/haze otherwise going forecast looks in good shape.

&&

.AVIATION...Southerly winds at KSLC are expected to switch to the
northwest between 19-20Z. Smoke from area wildfires will reduce
visibility into the MVFR range at times throughout the day.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 11, 6:00 AM MDT, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
600 AM MDT Sat Aug 11 2018

UTZ001>016-019>021-517-518-WYZ021-121200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
600 AM MDT Sat Aug 11 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Active wildfires over central Utah have produced an extensive
area of smoke for northern, central and eastern Utah. Reduced
visibilities in these areas are expected again today.

Isolated thunderstorms will develop once again across the higher
terrain of southern Utah this afternoon. A few of these showers
and stroms will work into central then northeast Utah later today.
Gusty winds will be the main impact from this showers and
thunderstorms.

Hot temperatures are expected again today. Triple digit readings
are expected across portions of western and southern Utah this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Moisture will spread north across the remainder of the outlook
area Sunday will remain over the area throughout the upcoming
week. Scattered showers and thunderstorms will exist each day,
with locally heavy rains possible. Flash flooding could develop
out of these heavy rain events, with normally prone areas to
flooding such as slot canyons, steep terrain or burn scars
susceptible to flooding during the work week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 11, 2:36 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
236 PM MDT SAT AUG 11 2018

UTZ518-112100-
Southern Utah Mountains UT-
236 PM MDT SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD...
NORTHWESTERN KANE AND EASTERN IRON COUNTIES UNTIL 300 PM MDT...

At 234 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Hatch, or 35 miles east of Cedar City...
moving southwest at 20 mph. This storm is predicted to move over
US-89 south of Panguitch

Penny to nickel size hail and winds in excess of 40 mph will be
possible.

Locations impacted include...
Panguitch, Hatch and Hillsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3789 11240 3765 11217 3751 11255 3777 11274
TIME...MOT...LOC 2034Z 061DEG 18KT 3766 11243

NC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:35 PM MDTFlash Flood WarningSLCGarfield, Iron3 hr
Aug 11, 2:36 PM MDTSpecial Weather StatementSLC24 min
Aug 11, 3:37 PM MDTSpecial Weather StatementSLCKane23 min
Aug 11, 3:57 PM MDTSpecial Weather StatementSLC33 min
Aug 11, 4:32 PM MDTSpecial Weather StatementSLCBeaver28 min
Aug 11, 4:35 PM MDTSevere Thunderstorm WarningSLCBeaver, Iron25 min

Nearby

Severe Thunderstorm Warnings in Utah, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.